Declining CD4% yet still undetectable
Oct 28, 2012
Hi Dr. Holodniy:
I've been undetectable since starting meds back in mid-1997. But recently a new trend has begun. After being at and staying at 40-43% on my CD4% for many years (I started at 28%) it is now going down and just today I got a result of 32% (t-cell count 740). I'm told this is something new that is occurring and that there is no explanation for it at the time. My doctor told me to focus on the good numbers, albeit my % had declined 11% over the past couple of years, and to revisit him in 3 months for another test to see what the % is and then discuss if I want to try a new therapy or not (I'm on Truvada and ViramuneXR). Do you have any information on this declining % but still undetectable viral load phenomenon? It seems I read something about it here recently but I can't find it again (maybe I was mistaken and it was somewhere else though). I am of course thrilled to stay undetectable to the lowest of measuring capabilities but if my percentage continues to go down doesn't that mean the integrity of my immune system is going down and thus I'm going to be more at risk for infections and other problems? I'm worried about this.
Response from Dr. Holodniy
Your doctor is correct, this is something we do see in a small percentage of people and it is not clear what may be going on. By conventional monitoring of viral load, HIV treatment appears to be working. Sometimes, changing HIV medications can halt the CD4% decline. You are still in great shape concerning your immune system. We don't usually see the CD4% decline so significantly that you become at risk for infections.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Chances Of Getting HIV From Unprotected Sex Without Ejaculation
- Is French Kissing Safe?
- Probability Of Getting HIV From Genital Rubbing
- Risks Of Contracting HIV From Hole In Condom
- Vaginal Sex With Condom And HIV Transmission Risk
- Probability Of Getting AIDS From Blowjob From A Prostitute
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.